Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 103, NWS Nashville, TN

October 9, 2009Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this tornado warning at Oct 9, 2009, 3:38 PM CDT for Bedford County, Marshall County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 3:38 PM CDT (20:38 UTC)
Expired
Oct 9, 2009, 4:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 092038
TOROHX
TNC003-117-092115-
/O.NEW.KOHX.TO.W.0103.091009T2038Z-091009T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL MARSHALL COUNTY IN MIDDLE TENNESSEE...
  BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF SHELBYVILLE...OR 9 MILES SOUTHEAST OF LEWISBURG...
  MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  SHELBYVILLE BY 355 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON 
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3542 8671 3562 8641 3547 8624 3536 8649
      3536 8652 3537 8658 3534 8659 3534 8661
TIME...MOT...LOC 2038Z 232DEG 42KT 3540 8663

$$

LAROSA
1 follow-up statement
000 
WWUS54 KOHX 092054
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
354 PM CDT FRI OCT 9 2009

TNC117-092104-
/O.CAN.KOHX.TO.W.0103.000000T0000Z-091009T2115Z/
MARSHALL TN-
354 PM CDT FRI OCT 9 2009

...THE TORNADO WARNING FOR EAST CENTRAL MARSHALL COUNTY IS
CANCELLED...

THE STORM PROMPTING THE TORNADO WARNING HAS MOVED OUT OF MARSHALL 
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE.

LAT...LON 3536 8652 3546 8664 3562 8641 3547 8624
      3536 8649
TIME...MOT...LOC 2054Z 232DEG 42KT 3551 8645

$$

TNC003-092115-
/O.CON.KOHX.TO.W.0103.000000T0000Z-091009T2115Z/
BEDFORD TN-
354 PM CDT FRI OCT 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR BEDFORD
COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SHELBYVILLE...
MOVING NORTHEAST AT 50 MPH.

THE TORNADO WILL BE NEAR...
  WARTRACE BY 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON 
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3536 8652 3546 8664 3562 8641 3547 8624
      3536 8649
TIME...MOT...LOC 2054Z 232DEG 42KT 3551 8645

$$

LAROSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:58 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 9, 2:58 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT FRI OCT 9 2009

.DISCUSSION...
CURRENT...TOR WATCH CONTINUES FOR ALL BUT NW SECTION TIL 5 PM. SO
FAR A FEW SEVERE REPORTS AND ONE FUNNEL REPORT. LINES IS SLOWLY
TRYING TO MOVE SE.

THIS LINE WILL CONTINUE PAST NASHVILLE INTO CSV BY 00Z...THEN REAL
FRONT COMES THRU LATER WITH DRIER AIR. QUITE A BIT OF RAIN AHEAD
OF THIS FRONT SO CAT POPS FOR TONITE.

HAVE GONE WITH HIER POPS FOR S AND E SECTIONS SAT AS PER LATEST GFS.
HI PRES TO FOLLOW AND WILL BE CENTERED TO OUR N AT 18Z SUN. H925
MOISTURE TO REMAIN INTO SAT SO CLOUDY...WITH SOME CLEARING
POSSIBLE FROM NW SAT NITE.

WMFNT MON MOVES N ACROSS CWA SO 30% POPS. NEXT COLD FRONT MOVES
ACROSS MON NITE AND TUE WITH CHC TRW-. HI PRES RETURNS TUE NITE
AND WED. SWIFT RETURN FLOW WED NITE W/ ANOTHER WMFNT MOVING ACROSS
AND 30% POPS. YET ANOTHER COLD FRONT IN POSITION FOR 50% POPS FOR
THU...WITH LIKELY POPS FOR THU NITE AS FRONT MOVES ACROSS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      54  63  49  69 / 100  20  10  10
CLARKSVILLE    50  62  46  67 /  90  10  10  10
CROSSVILLE     55  59  47  65 / 100  60  10  10
COLUMBIA       55  63  51  70 / 100  30  10  10
LAWRENCEBURG   56  62  51  71 / 100  30  10  10
WAVERLY        52  61  49  67 /  90  10  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Oct 9, 5:07 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT FRI OCT 9 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AS A STRONG COLD FRONT IS EXPECTED TO MOVE NORTHWEST TO SOUTHEAST
ACROSS MIDDLE TENNESSEE TODAY...THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THESE THUNDERSTORMS COULD POSSIBLY BECOME
SEVERE...WITH DAMAGING THUNDERSTORM OUTFLOW WINDS AND THE
POSSIBILITY OF THE DEVELOPMENT OF ISOLATED TORNADOES. THE BEST
POTENTIAL FOR SEVERE WEATHER DEVELOPMENT WILL BE ALONG AND WEST OF
A LAFAYETTE...TO WOODBURY...TO TULLAHOMA LINE. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING BREIF HEAVY RAINFALL...WITH
ISOLATED RAINFALL AMOUNTS OF UP TO TWO INCHES POSSIBLE. THE THREAT
FOR SEVERE WEATHER WILL DIMINISH NORTHWEST TO SOUTHEAST TODAY
AFTER LOCATIONS EXPERIENCE THE COLD FRONTAL PASSAGE.

ALONG WITH THESE THUNDERSTORMS...WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING. EXERCISE CAUTION WITH ANY OUTDOOR ACTIVITIES THAT YOU
MIGHT BE ABLE TO PARTICIPATE IN TODAY. REMEMBER...IF THUNDER
ROARS...GO INDOORS.

EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS TODAY AS HEAVY
RAINFALL MIGHT RESULT IN PONDING OF WATER ON THESE ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
POSSIBLE DEVELOPING SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED ON FRIDAY.

31/JBW

In the hours before

Local storm report, Oct 9, 12:47 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FUNNEL CLOUD     6 NE ASHLAND CITY       36.34N 86.98W
10/09/2009                   CHEATHAM           TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR I-24 NEAR ROBERTSON/DAVIDSON
            COUNTY LINES.

&&

MD
Local storm report, Oct 9, 1:37 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
137 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     10 NW NASHVILLE         36.27N 86.91W
10/09/2009                   DAVIDSON           TN   EMERGENCY MNGR

            REPORTS OF SEVERAL TREES DOWN AND DAMAGE TRAILERS WITH
            POSSIBLE INJURIES.

&&

MD
Local storm report, Oct 9, 1:41 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
141 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     8 NW NASHVILLE          36.25N 86.89W
10/09/2009                   DAVIDSON           TN   EMERGENCY MNGR

            TREES REPORTED DOWN NEAR OLD HICKORY BLVD AND SHUTES
            LANE.

&&

MD
Special weather statement, Oct 9, 2:09 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT FRI OCT 9 2009

TNZ008>011-027>034-056>066-075-077>080-093>095-092115-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...
CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...
ALLARDT...LINDEN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...FAIRFIELD GLADE...
SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...TRACY CITY...
ALTAMONT...COALMONT...SPENCER...WAYNESBORO...LAWRENCEBURG...
PULASKI
209 PM CDT FRI OCT 9 2009

...TORNADO WATCH UNTIL 5 PM FOR ALL OF MIDDLE TENNESSEE EXCEPT FOR
NORTHWEST...

THUNDERSTORMS...SOME SUPERCELLS...HAVE BECOME SCATTERED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON. DAMAGING WINDS HAVE BEEN REPORTED IN HUMPHREYS...
DICKSON...AND DAVIDSON COUNTIES. A FUNNEL CLOUD WAS REPORTED IN CHEATHAM
COUNTY SHORTLY AFTER NOON NEAR INTERSTATE 24 AT THE ROBERTSON AND
DAVIDSON COUNTY LINE.

THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN YOUR HOME...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN
AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

BOYD
Local storm report, Oct 9, 2:20 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 ENE LEBANON           36.22N 86.31W
10/09/2009                   WILSON             TN   EMERGENCY MNGR

            TREE DOWN, TIN ROOF BLOWN OFF HOME AROUND THE 2900 BLOCK
            OF BIG SPRINGS ROAD.

&&

MD
Local storm report, Oct 9, 3:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     2 N LAWRENCEBURG        35.27N 87.34W
10/09/2009                   LAWRENCE           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN COUNTY WIDE - PRIMARILY SW OF
            LAWRENCEBURG... 2 N OF LAWRENCEBURG...AND NEAR THE
            LAWRENCE/MAURY COUNTY LINE.

&&

MD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:02 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson28 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner44 min
Oct 9, 12:47 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson28 min
Oct 9, 12:48 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner27 min
Oct 9, 1:25 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson35 min
Oct 9, 1:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson34 min
Oct 9, 2:11 PM CDTSevere Thunderstorm WarningOHXMaury22 min
Oct 9, 2:20 PM CDTSevere Thunderstorm WarningOHXWilson25 min
Oct 9, 2:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith22 min
Oct 9, 2:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson32 min
Oct 9, 3:16 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett19 min
Oct 9, 3:17 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury28 min
Oct 9, 3:18 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett28 min
Oct 9, 3:21 PM CDTTornado WarningOHXGiles, Marshall24 min
Oct 9, 3:24 PM CDTTornado WarningOHXCoffee36 min
Oct 9, 3:59 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford31 min
Oct 9, 4:07 PM CDTTornado WarningOHXBedford, Coffee23 min
Oct 9, 4:23 PM CDTTornado WarningOHXCoffee, Warren37 min
Oct 9, 4:51 PM CDTSevere Thunderstorm WarningOHXGrundy24 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.